Utah, 2003

Winter Storm in Utah, March 1 to 2, 2003

March 1 to 2, 2003 · NWS SLC · 21 events in 21 counties and zones

A powerful winter storm roared across pretty much the whole state. Even Utah's Dixie received measurable snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A powerful winter storm roared across pretty much the whole state. Even Utah's Dixie received measurable snow. Slick roads contributed to hundreds of minor traffic accidents. Though the snow amounts were not overly impressive, it was the widespread nature of the event that made it unusual. The highest total reported was 14 inches at Brian Head. Most mountain locations picked up 6-10 inches, with some valley totals including 7 inches in South Ogden, 5 inches in Cedar City, 4 inches at Delta, 3 inches in Zion National Park and 1 inch in St. George.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 1, 2:55 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 1, 2:55 AM MST, 5 hours 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 AM MST SAT MAR 1 2003

.SYNOPSIS...A WEAK WINTER STORM WILL MOVE ACROSS THE AREA TODAY.
HIGH PRESSURE WILL PUSH INTO THE AREA SUNDAY AND REMAIN FOR MONDAY.

.DISCUSSION...DISORGANIZED STORM SYSTEM SLOWLY SPREADING INTO THE
AREA AND WILL LINGER THROUGH MUCH OF THE DAY ESPECIALLY OVER THE
SOUTH.  HOWEVER BECAUSE OF THE POOR ORGANIZATION WITH THE SYSTEM IT
LOOKS LIKE SNOWFALL AMOUNTS WILL BE ON THE LIGHT SIDE.  MODEL QPF
CONTINUES TO DECREASE WITH EACH RUN.  INSTABILITY OVER SOUTHWEST UT
BY MIDDAY WILL HELP A BIT THERE BUT IT STILL LOOKS UNLIKELY THAT WE
WILL GET ANY WIDESPREAD ADVISORY LEVEL ACCUMULATIONS.  SO PLAN TO
CANCEL THE ADVISORIES BUT STILL KEEP PROBABILITIES IN THE LIKELY
CATEGORY WITH GENERALLY 1-2 INCHES IN THE WESTERN VALLEYS AND 4 OR
LESS IN THE SOUTHERN MOUNTAINS.  ALL OF THIS DECREASES SLOWLY
FROM THE NORTH THIS AFTERNOON WITH ONLY SCATTERED ACTIVITY LEFT BY
EVENING AND THAT MAINLY IN THE SOUTH.

STILL HAVE A RIDGE TRYING TO BUILD INTO THE AREA SUNDAY BUT IT IS A
LITTLE SLOWER AND THE WARMING AT 700 MB IS SIGNIFICANTLY SLOWER
SPREADING ACROSS THE AREA. SO WILL GO A BIT COOLER IN THE SOUTH AND
THE MOUNTAINS SUNDAY THEN GENERALLY ABOUT 5 DEGREES WARMER MONDAY.

THE EXTENDED GETS A LITTLE MESSY.  TUESDAY HAS A TROF THAT HAS BEEN
SHEARING AS IT APPROACHES SLIDE ACROSS THE AREA WITH A NORTHWEST
FLOW.  NOT SURE WE WILL REALLY SEE MUCH MORE THAN CLOUDS WITH THIS
BUT THE AREAS OVER AND NEAR THE NORTHERN MOUNTAINS COULD GET A LIGHT
SNOW EVENT.  THEN BY WEDNESDAY THE FLOW TURNS MORE WESTERLY AS
ANOTHER TROF SETTLES SOUTHWARD ALONG THE BRITISH COLUMBIA COAST.
THAT FIRST BRINGS A LITTLE WARMER AIR INTO THE AREA WEDNESDAY WITH
SOMEWHAT LIMITED MOISTURE THEN STARTS PUSHING A SERIES OF IMPULSES
AND INCREASED MOISTURE EAST ACROSS THE AREA AS YET ANOTHER
SHORTWAVE...THIS ONE A MORE POLAR TYPE...PUSHES OFFSHORE ALONG THE
BC COAST. SO THURSDAY AND FRIDAY STILL LOOK QUITE UNSETTLED BUT
WITHOUT THE STRONG COOLING THAT HAD EARLIER BEEN INDICATED FOR
FRIDAY.

SLC 720 CDC 830 SANDERS

.SLC...SNOW ADVISORIES CANCELED.
Hazardous weather outlook, Mar 1, 7:00 AM MST, 1 hour before
IDZ024-025-UTZ001>021-WYZ021-021400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Southwest Utah/Cedar City/Milford

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Southwest Utah/Cedar City/Milford forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Western Unita Mountains

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Western Unita Mountains forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Western Unita Basin

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Western Unita Basin forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Sanpete/Sevier Valleys

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Sanpete/Sevier Valleys forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Great Salt Lake Desert and Mountains/Wendover/Snowville

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Great Salt Lake Desert and Mountains/Wendover/Snowville forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Plateau/Book Cliffs

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, San Rafael Swell/Greene River/Hanksville

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
San Rafael Swell/Greene River/Hanksville forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, South Central Utah/Kanab/Escalante

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
South Central Utah/Kanab/Escalante forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, West Central Utah/Delta

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
West Central Utah/Delta forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Southeast Mountains/Canyonlands

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Southeast Mountains/Canyonlands forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Cache Valley/Utah Portion

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Cache Valley/Utah Portion forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Castle Country/Price/Castle/Dale/Emery

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Castle Country/Price/Castle/Dale/Emery forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountains I80 North

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Utah'S Dixie and Zion National Park

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Utah'S Dixie and Zion National Park forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Glen Canyon Recreation Area/Lake Powell

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Salt Lake and Toole Valleys

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Salt Lake and Toole Valleys forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountains South of I80

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Southern Wasatch Front/Lehi/Provo/Nephi

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Central and Southwest Mountains

When
March 1, 8:00 AM MST to March 2, 8:00 AM MST
Where
Central and Southwest Mountains forecast zone
Reported by
GENERAL PUBLIC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379927, 5379928, 5379929, 5379930, 5380120, 5380121, 5380122, 5380123, 5380124, 5380125, 5380126, 5380127, 5380128, 5380129, 5380130, 5380131, 5380132, 5380133, 5380134, 5380135, 5380136.